# SDR ECPR2017052474669

- Difficulty date: February 24, 2017
- Submitted: May 24, 2017
- Operation: General aviation
- Aircraft: N552PU
- Make and model: Piper PA-28-161
- Aircraft serial: 2842089
- Aircraft time: 11,067 hours
- Engine: Lyc O320D3G
- Engine time: 4,190 hours
- System (JASC): 7414 · Magneto/Distributor
- Part: Rotor
- Part number: M3548
- Condition: Broken
- Location: Magneto
- Part time: 1,786 hours
- Component: Magneto, Champion
- Component part number: 4370
- Stage of operation: TX
- How discovered: O
- Nature of condition: J
- Precautionary procedure: D

## Discrepancy

DURING ENGINE RUN UP PRIOR TO TAKEOFF FOR TRAINING LESSON THE RIGHT MAGNETO WAS REPORTED TO HAVE A 200 RPM DROP, EVEN AFTER ATTEMPTS TO IMPROVE THE EXCESSIVE DROP. THE MAGNETO WAS REPLACED AND THE REMOVED UNIT WAS INSPECTED FOR INTEGRITY. THE INSPECTION REVEALED THAT THERE WAS SOME LOST MOVEMENT BETWEEN THE MAGNETO DRIVE END AND THE POINTS/DISTRIBUTOR GEAR END. FURTHER INSPECTION FOUND THAT THE P/N M3548 MAGNETO ROTOR WAS BROKEN AT A POINT BETWEEN THE MAGNET PART OF THE ROTOR AND THE MOUNT AREA FOR THE P/N M3006 BALL BEARING. THE SHAFT BROKE IN SUCH A WAY THAT THE MAGNETO WOULD STILL FUNCTION ALTHOUGH CAUSING THE REPORTED EXCESSIVE MAG DROP DUE TO THE LAG IN BETWEEN THE DRIVE END AND THE POINTS/DISTRIBUTOR GEAR END.
